Indiana, 2022

Rip Current in Indiana, June 27, 2022

June 27, 2022 · NWS LOT · 1 event in 1 county or zone

A 38 year old man entered the water at Porter Beach in northwest Indiana in the late morning of June 27th after seeing a 17 year old girl in distress. He was able to help the girl get to shore, as they both fought strong currents and waves as high as 5 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 38 year old man entered the water at Porter Beach in northwest Indiana in the late morning of June 27th after seeing a 17 year old girl in distress. He was able to help the girl get to shore, as they both fought strong currents and waves as high as 5 feet. The man went under water and did not resurface. First responders pulled the man from the water shortly after he went under. He was rushed to a hospital where he died. The 17 year old girl survived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 27, 5:22 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 5:22 AM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
622 AM CDT Mon Jun 27 2022

.SHORT TERM...
Issued at 244 AM CDT Mon Jun 27 2022

Through Tuesday...

We're looking at a tranquil and pleasant start to the work week
as a sprawling ~1030 mb high builds across the Great Plains.
Moisture channel imagery reveals a series of vort maxes embedded
within the main corridor of upper-level cyclonic flow just to our
north which will help push a ribbon of very dry air overhead
(analyzed near -35 C at 700 mb) through the morning hours. We'll
tap into a portion of this as the boundary layer deepens into the
afternoon and have continued to side with the more aggressively-
mixing guidance today as a result. In addition, expecting
occasional gusts towards 20-25 mph as we mix into some stronger
momentum aloft. With the dry conditions yesterday, fine fuel
moistures should manage to dip towards 9-12% this afternoon and
this may support a slightly-elevated fire danger as a result,
although the modest nature of wind gusts will mitigate this
potential to a large degree. Highs today will top out in the upper
70s inland while a lake breeze will hold lakeside temperatures
near 70 degrees).

The aforementioned surface high will begin to build into across
the Ohio River Valley on Tuesday which will facilitate the return
of southwesterly flow to the region. Aloft, the next shortwave--
currently a zone of enhanced shear vorticity stretching into
Saskatchewan--is forecast to translate across Minnesota and Iowa
during the afternoon hours. While this will eventually foster
increases in mid-level moisture, think the potential for any
precipitation with this feature is pretty low given a deeply-mixed
and lingering dry boundary layer which will remain effectively
capped to surface based parcels. Some high-based activity is
probable within the saturating 700-600 mb layer, especially
farther north into Wisconsin, but this would likely only result in
a few sprinkles at most across northern Illinois.

Otherwise, temperatures on Tuesday will take a jump into the 80s
but this will still feel pretty comfortable as surface dewpoints
mix out into the 50s.

Carlaw

&&

.LONG TERM...
Issued at 305 AM CDT Mon Jun 27 2022

Tuesday night through Sunday...

A quick hitting short wave will trek southeast across the Great
Lakes region late Tuesday with high based shower/thunderstorm
development possible up in Wisconsin along an associated surface
cold front. The current expectation is that this activity will be
decreasing in coverage on its approach toward WI/IL state line.
Think the area likely remains dry but cannot rule out a few
lingering showers or an isolated decaying thunderstorm dipping
into far northeast Illinois, north of I-90.

In the wake of the weak cold frontal passage, light and varied
winds are expected across the area on Wednesday. This should allow
for a quick turn to east northeast flow off the lake and an early
inland push of the lake breeze. Behind this boundary temperatures
may struggle to warm into the mid 70s. Meanwhile west of the lake
breeze, expect Wednesday's temperatures to warm up slightly more
than Tuesday with highs in the mid to upper 80s.

Southwest winds return on Thursday in response to a tightening
surface pressure gradient across Iowa and Minnesota, likely
becoming gusty through the afternoon especially northwest of I-57.
This should help advect warmer air into the region with high
temperatures topping out in the lower 90s. If we are able to mix
more deeply, wouldn't be surprised if these temps are a bit
underdone. This would in turn result in lower dewpoints
potentially into the upper 40s and lower 50s, making it feel more
like a "dry heat" compared to some of our earlier June heat waves.
The combination of gusty winds and low relative humidities will
result in an elevated risk for fire spread and could be
approaching Red Flag criteria.

Rain chances return Friday as another weak cold front moves into
the region. There remains a fair amount of spread in Friday's high
temperature forecast due to timing differences with how quickly
the front and associated showers/storms reach the area. The latest
forecast has slowed the arrival some, which has resulted in
warmer high temperatures, especially south of I-80 with highs near
90 along with dewpoints in the 60s pooling ahead of the front. If
it moves through a bit earlier, think these would likely be
overdone though. Beyond Friday afternoon the front looks to stall
out south of the local area along the Ohio Valley. Blended precip
guidance still maintain "slight chance" to low "chance" PoPs for
much of the area through the weekend. Continue to think these are
likely overdone looking at the latest 00Z guidance and ensemble
trends, with most areas, especially north of I-80 likely staying
dry through the Fourth of July weekend.

Petr

&&

.AVIATION...
For the 12Z TAFs...

The only aviation weather concern today revolves around timing the
lake breeze at the Chicago-area sites. Latest guidance suggests
the associated east wind shift getting into MDW by 19-20z and
potentially to the eastern side of ORD by just after 21z. There is
still some potential for the lake breeze to get hung up right
around/over ORD given the background flow. Will continue to
closely monitor observation trends today. Otherwise, expect breezy
northwest winds to develop through the morning with occasional
gusts into the low 20 kts under VFR conditions.

Winds will trend light and variable/light southeasterly this
evening before acquiring more of a southwest direction late
overnight. Towards the end of the ORD/MDW extended TAFs, a
disturbance will be approaching from the west resulting in
increasing VFR cumulus development and breezy southwesterly winds.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 27, 2:15 AM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
315 AM CDT Mon Jun 27 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-280815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
315 AM CDT Mon Jun 27 2022 /415 AM EDT Mon Jun 27 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday Evening...
  Limited Thunderstorm Risk north of I-90.
Thursday...
  Elevated Fire Weather Risk.
Thursday Night through Sunday...
  Limited Thunderstorm Risk at times.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-280815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
315 AM CDT Mon Jun 27 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday Night...
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk at night.
Friday through Sunday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Porter

When
June 27, 9:30 AM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2022-06-2738MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027382.